Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 187, NWS Lubbock, TX

June 15, 2016Briscoe County, Floyd County, Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 15, 2016, 7:42 PM CDT for Briscoe County, Floyd County, Swisher County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2016, 7:42 PM CDT (00:42 UTC)
Expired
Jun 15, 2016, 8:15 PM CDT
In force
33 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Briscoe County, TX, Floyd County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 80 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3627 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

215 
WUUS54 KLUB 160042
SVRLUB
TXC045-153-437-160115-
/O.NEW.KLUB.SV.W.0187.160616T0042Z-160616T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
742 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FLOYD COUNTY IN NORTHWESTERN TEXAS...
  EASTERN SWISHER COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHWESTERN BRISCOE COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 815 PM CDT

* AT 742 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR AIKEN...OR 9
  MILES EAST OF PLAINVIEW...MOVING NORTHEAST AT 30 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
           HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  TULIA...FLOYDADA...LOCKNEY...MACKENZIE RESERVOIR...CLAYTONVILLE...
  AIKEN AND SOUTH PLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3471 10147 3398 10118 3397 10143 3410 10157
      3431 10157 3431 10169 3457 10183
TIME...MOT...LOC 0042Z 239DEG 27KT 3422 10155 

HAIL...1.00IN
WIND...70MPH
 
$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:01 PM CDT, 41 minutes earlier.

Area forecast discussion, Jun 15, 7:01 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
701 PM CDT WED JUN 15 2016

.AVIATION...
Thunderstorms will impact KLBB and KPVW over the next couple of
hours and tempo groups have been included to capture this. It is
less clear whether convection will be able to make it into KCDS
later this evening and we have only included a VCTS for now. Any
storm will be capable of producing brief heavy rain...hail and
gusty winds in excess of 45 knots as they move through. Outside of
the storms and storm influences this evening...VFR conditions are
expected with southerly breezes. There will be another chance for
storms again late tomorrow afternoon/evening...and this will be
addressed in a future TAF issuance.

&&

.UPDATE...
We have increased PoPs significantly across much of the South
Plains as well as portions of the southeast Texas Panhandle this
evening...in line with recent radar observations and trends. The
convection will gradually decrease in coverage and intensity as
instability wanes late this evening. No other adjustments were
made to the forecast ATTM.

&&

.PREV DISCUSSION... /issued 336 PM CDT WED JUN 15 2016/

SHORT TERM...
Temperatures at 3 pm are quite toasty across the forecast area.
Observations from the West Texas Mesonet range from 94 degrees at
Olton to 100 degrees at Turkey and several other sites. Although
dewpoints have mixed down across the Caprock, we still have
dewpoints loitering near 70 degrees in the Rolling Plains, and
this is resulting in heat indices around 100 to 106. We do not
expect the heat indices to reach 110 degrees in the Rolling Plains
this afternoon (nor tomorrow afternoon) which would trigger a Heat
Advisory, but nonetheless the air is certainly hot and muggy
enough for us to recommend the standard heat precautions regarding
not leaving pets in vehicles, drinking plenty of water, wearing
sunscreen, etc.

Regional radar and satellite imagery shows storms developing
across the higher terrain of New Mexico and the Trans-Pecos
region, extending into southeast New Mexico. Closer to home,
high-based cumulus are forming in the deeply-mixed air mass on the
Caprock. The latest guidance is still indicating isolated to
scattered t-storm development within the next 2-3 hours across
eastern New Mexico and the western South Plains, and some of the
guidance like the TTU-WRF is now more aggressive with the
northward and eastward extent of development. The activity will
have limited CAPE to work with initially, but as it slowly
progresses eastward it may be able to tap into the higher CAPE
environment across the central and southern South Plains, leading
to stronger storms and a greater severe threat. Severe wind gusts
remain the primary concern, but there could be a window for large
hail as well. Some of the high-res guidance indicates that storms
may congeal into a small cluster this evening somewhere across the
central or southern South Plains. If this cluster develops, it
is possible it could linger a bit past 06 UTC so we have added an
isolated mention for some of the area.

For Thursday, upper ridging over the region may receive a small
dent as a weak shortwave swings across the southern Rockies. Temps
are expected to be similar to today, with highs mainly in the
upper 90s to 102 or so. Forecast soundings show that these temps
will be warm enough to erode the cap, such that convergence along
a surface trough extending from southeast New Mexico northeast
into the Texas Panhandle may be sufficient for some isolated
t-storm development - and we've added a mention to the forecast.
Coverage and overall intensity of the storms will likely be lower
than today, but instability should still be adequate for some
stronger cells.

LONG TERM...
Big story in the long-term remains the heat continuing to build a
degree or two each day through the weekend. 1000-500hPA
thicknesses will continue to build as the ridge strengthens
through Saturday. We will continue to watch how temperatures
respond/recover in the morning hours as well as heat indices in
the afternoon, especially for the Rolling Plains, to see if a heat
advisory will be needed. For now, lower dewpoints/RH values should
keep the heat indices in the Rolling Plains below 110 degrees F
but we will have to watch the West Texas Mesonet stations across
that part of the forecast area to see what happens.  Temperatures
may cool off just a tad for Sunday and Monday as the center of the
ridge shifts to the north and west of the area, lowering heights
and thickness values just a bit. Temperatures may try to warm
again by the very end of this forecast package as the ridge starts
to slide southward towards the area once again. The ECMWF
continues to try and develop afternoon/evening convection across
the area each day through the forecast but subsidence under the
ridge, lower surface dewpoints, and a lack of any boundary to help
force storms to develop mean a dry forecast will continue through
the extended.

Jordan

&&

.LUB Watches/Warnings/Advisories...
None.
&&

23/07/23
Hazardous weather outlook, Jun 15, 11:46 AM CDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1146 AM CDT WED JUN 15 2016

TXZ021>044-161700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1146 AM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
THE OUTLOOK AREA THIS AFTERNOON AND EVENING...WITH ACTIVITY MORE
LIKELY ACROSS THE SOUTHERN AND CENTRAL SOUTH PLAINS. THE OVERALL
SEVERE THREAT WILL BE LOW, BUT A FEW STRONGER STORMS MAY PRODUCE
LARGE HAIL TO GOLF BALL SIZE AND SEVERE WIND GUSTS TO NEAR 65 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON AND
EVENING...MAINLY TO THE WEST OF INTERSTATE 27 AND HIGHWAY 87.
THERE IS A SMALL THREAT OF SEVERE WEATHER WITH ANY STORMS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
EVENING IN THE SOUTHERN AND EASTERN ROLLING PLAINS.

In the hours before

Local storm report, Jun 15, 6:35 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
635 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             11 NNW TURKEY           34.54N 100.97W
06/15/2016  E4.00 INCH       BRISCOE            TX   STORM CHASER

            ESTIMATED HAIL SIZE FROM SOCIAL MEDIA PHOTO.

&&

EVENT NUMBER LUB1600240

SCOBB
Local storm report, Jun 15, 6:43 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
643 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     6 SSW ANTON             33.73N 102.19W
06/15/2016  M66 MPH          HOCKLEY            TX   MESONET

            MEASURED BY WEST TEXAS MESONET.

&&

EVENT NUMBER LUB1600241

SCOBB
Local storm report, Jun 15, 7:16 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
716 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     6 S OLTON               34.09N 102.12W
06/15/2016  M75 MPH          LAMB               TX   MESONET

            MEASURED BY THE WEST TEXAS MESONET. WIND GUSTS IN
            EXCESS OF 55 MPH FOR OVER 20 MINUTES 650-710 PM.

&&

EVENT NUMBER LUB1600242

SCOBB
Local storm report, Jun 15, 7:29 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
729 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     3 N HART                34.42N 102.11W
06/15/2016  M60 MPH          CASTRO             TX   MESONET

            MEASURED BY THE WEST TEXAS MESONET.

&&

EVENT NUMBER LUB1600243

SCOBB
Local storm report, Jun 15, 7:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
740 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     1 S PLAINVIEW           34.18N 101.71W
06/15/2016  M62 MPH          HALE               TX   MESONET

            MEASURED BY THE WEST TEXAS MESONET.

&&

EVENT NUMBER LUB1600244

SCOBB
Local storm report, Jun 15, 7:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
741 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     2 NE DIMMITT            34.57N 102.29W
06/15/2016  M62 MPH          CASTRO             TX   MESONET

            MEASURED BY THE WEST TEXAS MESONET.

&&

EVENT NUMBER LUB1600245

SCOBB

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:13 PM CDTSevere Thunderstorm WarningLUBHale47 min
Jun 15, 7:14 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall61 min
Jun 15, 7:47 PM CDTSpecial Weather StatementLUBCastro, Parmer28 min
Jun 15, 8:00 PM CDTSpecial Weather StatementLUBCrosby, Garza, Lubbock, Lynn30 min
Jun 15, 8:04 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley26 min
Jun 15, 8:11 PM CDTAreal Flood AdvisoryLUBBriscoe, Floyd2 hr
Jun 15, 8:13 PM CDTAreal Flood AdvisoryLUBBriscoe, Floyd, Motley62 min
Jun 15, 8:27 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley48 min
Jun 15, 9:13 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Cottle, Hall, Motley47 min
Jun 15, 9:47 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.